Alabama, 2016

Damaging Wind in Alabama, June 2, 2016

June 2, 2016 · NWS HUN · 1 event in 1 county or zone

Isolated to scattered thunderstorms produced strong and damaging winds in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated to scattered thunderstorms produced strong and damaging winds in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 2, 11:43 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 2, 11:43 AM CST, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1243 PM CDT THU JUN 2 2016

.UPDATE...
For 18Z TAFs.

&&

.DISCUSSION...
 (Issued 1031 AM CDT THU JUN 2 2016)
A complicated forecast today, which depends primarily on mesoscale
features and low level convergence. Currently, a cold front stretches
from Lake Erie southwest into southern Illinois/Indiana and further
southwest into northeast texas (where a surface low has developed
and unfortunately will exacerbate flooding conditions in Texas).

Further southeast ahead of the front, two different convergence
boundaries are in place that will likely affect shower/storm
development as the day progresses. The first extends from near
Crossville, TN southwest into portions of Lawrence County in AL. This
brought isolated to scattered showers/storms earlier this morning to
locations in Limestone southwest into Lawrence and Morgan counties
earlier this morning. Mesoscale models slowly push this feature east
through the late morning and early afternoon hours. They also re-
develop a fairly widespread area of showers and thunderstorms around
11 am or noon. This looks reasonable with a forcing mechanism in
place (although weak) and very saturated surface conditions/some
pockets of insolation.

As we go into the late afternoon hours, most mesoscale models show
the forcing pushing into northwest GA. So, lowered pop to chance.
The second boundary mentioned earlier extends east-northeast from
somewhere near Memphis to Nashville into the northeast TN area. This
convergence will edge southeast during the late afternoon hours as
well. This could concentrate a high chance 40-50 percent coverage in
Southern Middle Tennessee and northwest Alabama after 3 or 4 pm. Thus
adjusted forecast to reflect this.

Based on current temperatures and expected cloud cover/precipitation
development...lowered high temperatures into the lower 80s to mid
80s near and east of I-65 and north of the Tennessee River. Further
west and south, believe more insolation will allow high temperatures
to climb into the mid to upper 80s.

KTW

&&

.AVIATION...
For 18Z TAFs:
Daytime heating has resulted in more showers/thunderstorms forming
across the area. The heavier/more numerous convection was noted from
east of a Tuscaloosa to Moulton and Winchester line. More activity
will form during the rest of the afternoon/early evening. Given
nature of convection, stayed with VCTS for the afternoon and kept a
TEMPO for MVFR CIG/VIS reduction and erratic winds from localized
storms. Storm coverage should diminish this evening. Late night
cooling could result in MVFR fog/mist before daybreak Fri.

RSB

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 2, 12:35 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
135 PM CDT THU JUN 2 2016

ALZ001>010-016-TNZ076-096-097-031130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
135 PM CDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON...ESPECIALLY NEAR AND EAST OF INTERSTATE 65. SOME STORMS
COULD BE STRONG PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...AND SMALL
HAIL.

ADDITIONAL SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE TONIGHT
BEFORE DIMINISHING LATE. GUSTY WINDS...FREQUENT LIGHTNING...AND
HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY,
GENERALLY DURING THE AFTERNOON. THUNDERSTORM CHANCES INCREASE ONCE
AGAIN ON SATURDAY, WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED
SATURDAY AND SUNDAY AS A COLD FRONT PUSHES ACROSS THE AREA. SOME
THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL
ESPECIALLY ON SATURDAY NIGHT AND SUNDAY...BUT SEVERE WEATHER IS NOT
LIKELY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 2, 12:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             1 NNW HARTSELLE         34.46N 86.95W
06/02/2016  E0.25 INCH       MORGAN             AL   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED.

&&

KWEBER
Special weather statement, Jun 2, 12:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 PM CDT THU JUN 2 2016

ALZ016-021915-
CULLMAN AL-
131 PM CDT THU JUN 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN COUNTY UNTIL
215 PM CDT...

AT 131 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
GOOD HOPE...OR NEAR CULLMAN...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...GOOD HOPE...BALDWIN...VINEMONT...BAILEYTON...WEST POINT...
EVA...FAIRVIEW...LOGAN AND PHELAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3416 8710 3431 8690 3431 8669 3426 8659
      3403 8694
TIME...MOT...LOC 1831Z 224DEG 16KT 3415 8696

RSB
Special weather statement, Jun 2, 12:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
142 PM CDT THU JUN 2 2016

ALZ008-009-021930-
MARSHALL AL-JACKSON AL-
142 PM CDT THU JUN 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND SOUTH
CENTRAL JACKSON COUNTIES UNTIL 230 PM CDT...

AT 142 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
GRANT...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...SECTION AND LANGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3447 8619 3454 8623 3473 8608 3459 8595
TIME...MOT...LOC 1842Z 233DEG 12KT 3456 8614

KTW
Special weather statement, Jun 2, 12:49 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
149 PM CDT THU JUN 2 2016

ALZ007-021915-
MORGAN AL-
149 PM CDT THU JUN 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORGAN COUNTY UNTIL
215 PM CDT...

AT 149 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARTSELLE...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...NEEL AND BASHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3443 8705 3449 8710 3460 8701 3450 8689
TIME...MOT...LOC 1849Z 223DEG 12KT 3449 8704

KTW
Special weather statement, Jun 2, 1:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
206 PM CDT THU JUN 2 2016

ALZ007-008-021945-
MARSHALL AL-MORGAN AL-
206 PM CDT THU JUN 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 245 PM CDT...

AT 205 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MORGAN CITY...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARAB...MORGAN CITY...EDDY AND FLORETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3437 8675 3447 8674 3455 8655 3452 8654
      3450 8654 3448 8650 3448 8648 3432 8646
TIME...MOT...LOC 1905Z 266DEG 14KT 3442 8665

KTW
Special weather statement, Jun 2, 1:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
206 PM CDT THU JUN 2 2016

ALZ006-008-009-021945-
MARSHALL AL-MADISON AL-JACKSON AL-
206 PM CDT THU JUN 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHEASTERN MADISON AND SOUTHWESTERN JACKSON COUNTIES UNTIL 245 PM
CDT...

AT 205 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
GRANT...OR 11 MILES NORTH OF GUNTERSVILLE...MOVING NORTHEAST AT 5
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRANT...WOODVILLE...LANGSTON...COLUMBUS CITY...HEBRON AND LIM ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3440 8634 3456 8645 3471 8622 3451 8605
TIME...MOT...LOC 1905Z 236DEG 6KT 3453 8633

RSB

The radar

The Northeast Alabama radar (KHTX), 64 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
June 2, 1:30 PM CST to 1:33 PM CST
Where
Dekalb County, 0.36 mi WSW of Ft Payne
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
34.428, -85.736

A tree was knocked down along Grand Avenue SW in Fort Payne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638831.